Are these symptoms from seizures or meds? (I am new, please forgive the length)

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Sep 2006
Total Posts : 2
   Posted 9/29/2006 11:08 PM (GMT -6)   
  My daughter is 17 and had her first seizure when she was 4.  She has a grand mal seizure about once a year.  Her latest one was this past June and after looking up some info on epilepsy, I came across the fact that auras are actually partial seizures.  I was never told that and hadn't read it before.  When I told my daughter that she said well then I have those all the time.  Now I have no idea how many seizures she has had.  Her neuro just moved in June and left us with another doc in the group. After letting her know about the auras, she decided to add Keppra to my daughters daily carbatrol.  I decided to asked for a another neuro after the "new" one miscommunicated some important things with me.  We met the latest one and really liked that he wants to be aggressive with getting her seizures under control.  
  My daughter is a senior and this has totally disrupted her life.  Her neuro took her off the carbatrol because he said it's an old medicine with a lot more side effects than the new ones.  So now my daughter is currently on 750 mg Keppra in the a.m. and 1000 Keppra at night.  The problem is the way she feels.  The tiredness she has always complained about and the auras - dizzy, chemical smell, nausea, tingling. She complains of the feeling that her brain is swelling in the back of her head.  This is how she feels most everyday:
                fatigued, nausea, dizzy, off balance, feeling of
                brain swelling, tingling in hands and feet
                chemical smell, muscles ache, eyeballs have
                wiggled, eyelids wiggle while closed, headache
                 vision blurry, if she moves her head to fast she
                 gets dizzy
  Has anyone experienced these same feelings?  I don't know if more things are happening because she is off the carbatrol or if some of these may be the keppra.  Her doc doesn't think it's the meds.  She has been on the Keppra now for about 2 months. She has been off the carbatrol for 2 weeks. 
  She recently had a 3T MRI that showed scar tissue or a possible benign tumor in her left temporal lobe.  The doc said that this maybe causing the seizures and we are awaiting entry into the Epilepsy monitoring unit.  They are trying to see if she is a candidate for surgery.  The problem is all of these feelings she is experiencing.  It is affecting her school and her participation in the drill team.  She cries a lot lately and says she just wants to feel normal again.  She thinkgs that sometimes people (including me) think that she is faking it.  I know that she worries about having a grand mal at school and I told her that if she stresses about it or anything, it can cause her to feel worse.  Can anyone tell me if you have any of these same strange feelings?  Do you think they are from partial seizures or possibly the medicine or both?  Thank you for taking the time to read this.  We are so frustrated with all of this. 

Veteran Member

Date Joined Mar 2005
Total Posts : 3199
   Posted 9/29/2006 11:13 PM (GMT -6)   
Oh, Tag, my heart just goes out to you and your daughter. You are right in trying to get her to calm down, as getting more upset will only cause her to feel much much worse... When is her next appt with the neuro? Have you discussed her symptoms with him? Hang in there, we will help you through this... HALO will be along shortly to add his most valuable 2cents! Please keep us posted on your daughter... Duck
Confirmed Diagnosis of - Psoriatic Arthritis/Spondylitis/Graves Disease/GERD/Scoliosis/Hiatal Hernia/Graves Disease of the Eyes/Chronic UTIs
Current Meds -  Enbrel/Prevacid/Synthroid/Nitrofurantoin
Past Meds - Inderal/PTU/Prednisone/Voltaren/Feldene/Mobic/Cortisone and Steroid Shots
Additional Supplements - Multi-Vitamin/Bromelian/Acidophilus/Green Tea

New Member

Date Joined Sep 2006
Total Posts : 2
   Posted 9/29/2006 11:28 PM (GMT -6)   


   Thank you for the well wishes.  I didn't realize that I needed to open up to someone about my feelings as well. I look forward to hearing from others.  My husband and I have been so upset about this progression.  Yes, I did tell her neuro about these feelings and he is trying to get her into the EMU sooner. He doesn't want to increase her medicine anymore right now since that will cause further tiredness.  He too said that he felt some of this may be brought on due to her feeling anxious about it all.  But the thing is, some of the things she explains are so weird.  And reading about other peoples auras, hers sound similar.  Sometimes I think we are all going crazy wondering what's going on.

  Something else she mentioned was that she feels like her body is trying to have a grand mal but isn't. 



Regular Member

Date Joined Nov 2004
Total Posts : 167
   Posted 9/30/2006 12:16 AM (GMT -6)   


First of all, welcome to HW.  I completely understand how your daughter and your entire family feels.  I was diagnosed as a child and dealt with epilepsy in school myself.  Also, I had a difficult time making the transition from carbatrol to Keppra.  Except mine was reversed.  I went from Keppra to Carbatrol.  I had some of the same feelings that your daughter is having.                fatigued, nausea, dizzy, off balance,  tingling in hands and feet, muscles ache, eyeballs have wiggled, eyelids wiggle while closed, headache vision blurry, if my head too fast I got dizzy.  I would literally walk into walls and trip over the middle of the floor.   I actually had a type of paranoid reaction from it.  I was switched in the same day.  They reacted in some sort of strange way.  Meds can have different effects on different people and the side effects can take longer to go away for different people.  Some people's side effects may not go away at all.  Although, it also may be from the sacrring in her brain.  I am definately not a neuro.  I'm just speaking from my own past experience.  This is someting that you definately need to bring to her neuro's attention and make sure that it is dealt with.  Sometimes you have to be a little firm and insistant before you are "heard".   But foremost, we are all here to support you.  Even if it's just to vent and get things off you chest and talk to people who understand what you are going through.

Intractible Epilepsy,7 knee surgeries, 1 shoulder surgery, compressed discs in spine, Curvature of spine, sacroiliac joint disfunction, leg length deficency. Topamax 300mg's, Klonopin 1.5mg's, Lamictal 200 mg's
No one left behind!
Educate, Enlighten, and Empower!
Epilepsy Forum Co-Moderator

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 26, 2016 6:34 AM (GMT -6)
There are a total of 2,712,199 posts in 299,068 threads.
View Active Threads

Who's Online
This forum has 153653 registered members. Please welcome our newest member, I Hurt.
208 Guest(s), 9 Registered Member(s) are currently online.  Details
73monte, abhi, reminder, Zaroshka, Globetrotter, SharonZ, JoanJet, GnhynEnhtoi, ljimd

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer